SMITH & NEPHEW, INC. GII SPC REAMTHRU CR TR SZ 6 LT; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Back to Search Results |
| Catalog Number |
71433346 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Cartilage damage (4833)
| Date of Event |
08/16/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that, during a routine primary legion tka, after trialing with a genesis ii symmetrical posterior condyles ream through cruciate retaining trial size 6 left and taking the knee an extension-flexion range there appeared to be a piece of cartilage trapped in the lateral hole of the femoral trial component that is utilized to prepare cr lungs.On inspection it was noted that the previously very healthy patella had a defect in it that matched this piece of cartilage.Furthermore, the surgeon believes that the hole had essentially acted as a cheese grater in removing this piece of cartilage on the patella during a trial range of motion.The surgeon inspected the femoral trial and could not identify a high point.The surgeon has requested to closely inspect the trial for any defect that could have led to the injury and suggested that the trial lug holes should be changed in design to avoid this.At this moment it remains unclear if there was a delay and how the surgery was completed.The patients current health status remains unclear.
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
Additional Manufacturer Narrative
Section h3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the information provided, the clinical root cause of the reported damaged cartilage cannot be definitively concluded.We cannot rule out a user error as the likely cause of the reported adverse event.According to the report, there were no delays, and it is unclear how the surgery was completed.The patient¿s health status is unknown.Therefore, the patient impact beyond that which has already been reported cannot be confirmed nor concluded.Should any additional relevant medical information be provided, this case would be re-assessed.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device reveals the lateral hole of the device is deformed and misshaped.The visual also reveals burrs and gouges in the lateral hole.There was no cartilage found in the hole.The clinical/medical evaluation concluded that, there were no clinical factors found that could have been associated with the reported adverse event.According to the product evaluation, the reported cartilage trapped in the lateral hole could not be confirmed, therefore, we cannot rule out a user/procedural related occurrence as the likely cause of the reported adverse event.According to the report, there were no delays, and it is unclear how the surgery was completed.The patient impact was the patella defect.However, we cannot conclude how this defect will impact the patient or future impact as the patient¿s current status is unknown.No further clinical/medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.According to the inspection procedure, the final inspection includes the verification of part configuration per print.The inspection also includes verifying the surface finish and ensuring that the part is free of any damaged areas.At this time, we do not have reason to suspect that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.